Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 46, NWS Kansas City, MO

May 20, 1998Atchison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 20, 1998, 4:06 AM CDT for Atchison County, Missouri. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 20, 1998, 4:06 AM CDT (09:06 UTC)
Expired
May 20, 1998, 4:55 AM CDT
In force
49 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Atchison County, MO

What was reported inside it

TimeReportWhereRemark
May 20, 4:25 AM CDTThunderstorm WindTarkio, MOThe Tarkio Police Department reported damage to a television antenna a mile south of Tarkio.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 1:45 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 1998-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 1998-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2454 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1962 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

381 
WUUS1 KMCI 200907 RRA
SVRMCI
MOC005-200955-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
406 AM CDT WED MAY 20 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
     ATCHISON COUNTY IN MISSOURI

* UNTIL 455 AM CDT

* AT 406 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF PHELPS CITY...MOVING EAST
  AT 40 MILES PER HOUR.

* THE SEVERE THUNDERSTORM WILL BE
     OVER LANGDON AT 410 AM CDT
     3 MILES SOUTH OF ROCKPORT AT 415 AM CDT
     4 MILES NORTHWEST OF FAIRFAX AT 420 AM CDT
     NEAR FAIRFAX AT 425 AM CDT
     15 MILES EAST OF TARKIO AT 445 AM CDT
     22 MILES SOUTHEAST OF WESTBORO AT 455 AM CDT

PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT HAIL UP TO GOLFBALL 
SIZE AND WIND GUSTS UP TO 65 MPH.

LAT...LON 4027 9517 4026 9556 4060 9570 4058 9523

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:50 PM CDT, 12 hours 16 minutes earlier.

Area forecast discussion, May 19, 3:50 PM CDT, 12 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
350 PM CDT TUE MAY 19 1998

A HOT DAY ACR CWA THIS PM WITH TEMPS HITTING THE MIDDLE 90S IN SOME
LOCATIONS. INSTABILITY NOT TOO SHABY WITH CAPES ESTIMATED IN THE
2000-5000 J/KG RANGE AND -6 TO -10 LIS HOWEVER JUST LIKE MONDAY STG
CAP KEEPING THINGS IN CHECK ATTM. VIS LOOP SHWS A FEW HORIZONTAL
CNVTV ROLLS OVR CWA AS TEMPS THIS PM GET A LTL CLOSER TO CNVTV TEMPS
WHICH ARE RIGHT ARND 100 DEG BUT WITHOUT SGNFT LIFT OR BNDRY DO NOT
ANTICIPATE MUCH CNVTN THIS EVNG. FNT HAS BCM NRLY STNRY FM SRN NE
INTO CNTL IA AND WITH STG WAA AND LLJ BISECTING THIS BNDRY
INGREDIENTS THERE FOR MCS TYPE SYS TO FIRE UP OVR CNTL NE LTR THIS
EVNG AND ROLL TWRDS NW MO LTR TNT. AS WITH LAST NIGHT MODELS FCST
VEERING LO LVL JET SO IT APPRS THAT BEST CHC FOR TSTMS WILL BE OVR
NW MO. WITH HIGH CAPE ENVIRONMENT AND SOMEWHAT DEEPER MSTR AVBL TNT
LARGE HAIL AND HVY RAIN WILL BE CONCERNS FOR EVNG AND MIDNITE CREWS
TNT. KEPT ZN ARRANGEMENT AND POPS FM AM FCST THRU FCST PRD. NOT REAL
IMPRESSED WITH TSTMS ON WED UNLESS LEFTOVR BNDRY SETS UP OVR RGN.

WED NITE AND THUR CLD BE INTERESTING AS FNT GETS A GOOD PUSH ACR NRN
PLNS AND GRT LAKES FM DECENT SFC HI SO BACKDOOR FNT MAY VRY WELL BCM
FOCUS FOR CNVTN. MODELS SHW THIS FNT BCMG STRNY FM JUST N OF MKC
EWRD ACR OH RVR VLY THRU WKEND. HAVE CHC FOR SHWRS/TSTMS IN FCST WED
NITE THRU SUN. CANADIAN MODEL SUGGESTING POTENTIAL FOR DECENT MCS
DVLPMNT OVR WKEND TO OUR NW AND N WITH STG BAROCLINICITY ALG FNTL
BNDRY. BUMPED TEMPS UP CLOSER TO SUGGESTED GUIDANCE LVLS FRI THRU
SUN WHICH IS STILL A TAD ABV NRML.

.EAX...
MO...NONE.
KS...NONE.

BODNER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 4:50 AM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.